Iowa, 2018Flood in Iowa, April 1 to 9, 2018
April 1 to 9, 2018 · NWS DMX · 1 event in 1 county or zone
The West Fork of the Des Moines River at Estherville remained in flood from the previous month through much of the beginning of April, finally going back below flood stage on the 9th of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The West Fork of the Des Moines River at Estherville remained in flood from the previous month through much of the beginning of April, finally going back below flood stage on the 9th of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 10:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 31, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 PM CDT Sat Mar 31 2018
.SHORT TERM.../Tonight through Sunday/
Issued at 332 PM CDT Sat Mar 31 2018
Cold front has pushed through the state with much colder air
moving in behind the front. Gusty northwest winds slightly
diminishing enough to fall below advisory criteria, thus will let
that expire at 4pm. Otherwise as high pressure builds in quickly
across the state should see winds lose their gustiness overnight.
Stratus has become more cellular through the afternoon and should
begin to break up further and diminish into this evening.
Therefore expect temps to fall off decently overnight with min
temps into the teens north and low 20s south. Increasing clouds
late tonight into Sunday across the southern half of the state
associated with a shortwave expected to push through NE/southern
IA/northern MO late tonight into Sunday. This will also bring a
quick shot of snow to far southwest/south central Iowa mainly
Sunday morning into the afternoon hours. Bulk of the system will
impact SE NE/northern MO, but should get enough snow in the far
southwest to top out around 2-3 inches toward the MO border. This
is marginal advisory criteria, and since neighbors have one out
have opted to match up and put Taylor and Ringgold Counties into
an advisory from 12z through 21z Sunday. Otherwise remainder of
the north should just mainly be slightly breezy and cold Sunday.
.LONG TERM.../Sunday night through Saturday/
Issued at 332 PM CDT Sat Mar 31 2018
Monday through Saturday Mid/long range continues to be active with
another stronger system impacting the state from late Monday
through Tuesday. This upper wave continues to dig some as it drops
southeastward through the central US late Monday night and moves
into the Ohio Valley by early Wednesday. The associated surface
low to track across northern KS Monday night, through northern MO
early Tuesday and into northern IL by early Tuesday evening. This
will keep Iowa on the cool side of this system and swing chances
for widespread precipitation late Monday night into early Tuesday
across Iowa. A secondary wave digs into the backside of the
system, dropping through Iowa Tuesday which will bring another
lobe of precipitation through later Tuesday into Tuesday evening.
Initially could expect rain across the state late Monday, then
becoming freezing rain or snow across the far north into Monday
night. Precipitation should then change to all snow in the north
by sunrise Tuesday with snow chances spreading southeast through
the state Tuesday afternoon into evening as colder air moves in
with the secondary trough dropping through the state. Currently
could see some accumulating snowfall along and north of a Denison
to Fort Dodge to Iowa Falls line, with the highest snow amounts
expected near the MN border. With temperatures hovering near
freezing though and track uncertainties, could still see some
adjustments to snow amounts, etc. Currently have moderate snow
accumulations around 3 to 4 inches with locally higher amounts in
the far north. Temperatures to remain chilly into late week
especially into Friday with another very strong cold front
expected to drop through the state. Could see some precipitation
again with this system and very cold air moving into Iowa.
Temperatures Friday may only top out in the upper 20s to mid 30s
in spots across northern and central Iowa with 30s to around 40
for Saturday. Currently if this trend continues temperatures for
next weekend may even be a bit warm. Overall then a cooler period
expected through the entire extended with many chances for wintry
precipitation.
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1136 PM CDT Sat Mar 31 2018
An upper level disturbance will pass to the S of the TAF locations.
The main impact will be VFR cigs to TAF locations. Snow is expected
over far southern Iowa and if this upper level disturbance does pass
further north than MVFR cigs may brush KOTM. Confidence is low that
this will happen. Surface wind will become W with the passage of
the upper level disturbance.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 AM to 4 PM CDT Sunday for IAZ092-
093.
&&
SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...FAB
Hazardous weather outlook, Mar 31, 2:30 PM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 PM CDT Sat Mar 31 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-094>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
330 PM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winter weather returns Monday night and Tuesday. Accumulating
snowfall is possible, especially north of Highway 30.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed at this time.
IAZ092-093-011100-
Taylor-Ringgold-
330 PM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Accumulating snow is expected Sunday and a Winter Weather Advisory
is in effect during the day. Please refer to the National Weather
Service website at weather.gov/desmoines for further details on
the Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed at this time, however snowfall reports
would be appreciated.
Flood, Emmet
- When
- April 1, 12:00 AM CST to April 9, 5:45 AM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville crested at 8.96 feet on 4 April 2018 at 1:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
- Winter Storm in Montana, April 1 to 3, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751718.